California, 2012

High Wind in California, February 16, 2012

February 16, 2012 · NWS LOX · 2 events in 2 counties and zones

Strong surface high pressure, building into the Great Basin, generated strong north to northeast winds across the mountains of Ventura and Los Angeles counties. Numerous sites reported sustained winds in excess of 40 MPH and gusts in excess of 70 MPH.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOX wrote it up.

Strong surface high pressure, building into the Great Basin, generated strong north to northeast winds across the mountains of Ventura and Los Angeles counties. Numerous sites reported sustained winds in excess of 40 MPH and gusts in excess of 70 MPH.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before the first event at Feb 16, 3:35 AM PST, 4 hours 20 minutes earlier.

Area forecast discussion, Feb 16, 3:35 AM PST, 4 hours 20 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
335 AM PST THU FEB 16 2012

UPDATED AVIATION SECTION

.SYNOPSIS...

HIGH PRESSURE WILL BUILD INTO THE AREA TODAY...
PRODUCING ABOVE NORMAL AFTERNOON TEMPERATURES THROUGH FRIDAY ALONG
WITH GUSTY NORTHEAST WINDS AT TIMES. IT WILL BE COOLER OVER THE
WEEKEND AS THE HIGH PRESSURE WEAKENS AND A LOW PRESSURE AREA SKIRTS
JUST EAST OF THE AREA. HIGH PRESSURE SHOULD MOVE BACK IN EARLY NEXT
WEEK FOR WARMING TEMPERATURES THROUGH MID WEEK.

&&

.SHORT TERM (TODAY-SAT)...UPPER LVL LOW NOW LOCATED OVER SO CAL/BAJA
BORDER WILL CONTINUE TO PUSH SOUTH INTO CENTRAL BAJA...THEN INTO
MEXICO BY FRIDAY. ALL PRECIP HAS MOVED WELL SOUTH AND EAST OF THE
FORECAST AREA THIS MORNING THEREFORE WILL LET THE WINTER WEATHER
ADVISORY EXPIRE. SKIES WILL BE MOSTLY SUNNY TODAY...WITH A FEW
CLOUDS LINGERING ACROSS THE LA COUNTY MTNS THIS MORNING.

GUSTY NORTH TO NORTHEAST WINDS HAVE DEVELOPED BEHIND THIS EXITING
STORM SYSTEM THIS MORNING. AT 2 AM...LAX-BFL SFC GRAD WAS AT -5 MB
INDICATING STRENGTHENING NORTHERLY WINDS AFFECTING THE MOUNTAINS OF
LOS ANGELES AND VENTURA COUNTIES. GRADIENTS WILL BEGIN TO SHIFT MORE
NE LATER TODAY BECOMING MORE OF A TRADITIONAL SANTA ANA DIRECTION.
WAS DEBATING ADDING HIGH WIND WARNING TO THE FOOTHILLS OF THE SAN
GABRIEL VALLEY THIS MORNING...BUT WILL STICK WITH WIND ADVISORY
LEVEL WINDS SINCE ONLY EXPECTING LOCAL WIND GUSTS TO 60 MPH THIS
MORNING. AREAS NEAR TONNER CANYON AND BELOW PASSES AND CANYONS OF LA
CRESCENTA AND LA CANADA COULD SEE WIND GUSTS TO AROUND 60 MPH
CAUSING A FEW TREE LIMBS TO COME DOWN. THE MAIN FOCUS ON THE
STRONGEST WIND GUSTS WILL BE MAINLY IN LA COUNTY...AND THE EASTERN
VENTURA COUNTY VALLEYS THIS MORNING. HIGH WIND WARNING ALREADY IN
AFFECT FOR THE LA/VTU COUNTY MTNS INCLUDING THE SANTA MONICA
MOUNTAINS THROUGH 2 PM TODAY...WITH WIND ADVISORIES ALSO IN PLACE
FOR THE WIND PRONE VALLEYS THROUGH THE SAME TIME. HIGH TEMPS WILL
SEE A SIGNIFICANT GAIN TODAY BETWEEN 5 TO 15 DEGREES AS OFFSHORE
WINDS DO THEIR USUAL WARM UP ACROSS COAST AND VALLEYS.

NOT MUCH CHANGE FOR FRIDAY EXCEPT A FEW MORE DEGREES OF WARMING
ALONG THE COAST AND COASTAL VALLEYS AS WEAKER OFFSHORE FLOW
CONTINUES...WITH WARMEST TEMPS REACHING THE MID 70S. THERE WILL BE A
FEW SITES ALONG THE CENTRAL COAST REACHING THE 70S AS WELL. EXPECT
CLEAR SKIES EVERYWHERE. BY FRIDAY NIGHT...A CATALINA EDDY BEGINS TO
DEVELOP BRINGING SOME LOW CLOUDS TO THE LA/VTU COAST BY EARLY
SATURDAY MORNING.

BY SATURDAY...A COOLING TREND WILL BEGIN AS AN EDDY WILL BRING LOW
CLOUDS TO COAST AND POSSIBLY COASTAL VALLEYS. ANOTHER UPPER LVL
TROUGH WILL DEEPEN AND BEGIN TO PUSH INTO CALIFORNIA HELPING TO
STRENGTHEN THE MARINE LAYER AND ONSHORE FLOW. HIGH TEMPS SHOULD COOL
3 TO 8 DEGREES...ESPECIALLY ALONG THE COAST...AS THE SEABREEZE WILL
DOMINATE THE COASTAL AREAS.

.LONG TERM (SUN-WED)...BOTH GFS AND ECMWF ARE ADVERTISING A BROAD
TROUGH OVER THE REGION ON SUNDAY WITH A STRONG EDDY DEEPENING THE
MARINE LAYER SIGNIFICANTLY. DRIZZLE WAS ADDED ACROSS THE COAST AND
VALLEYS OF LA/VTU COUNTIES SUNDAY MORNING. TEMPS WILL CONTINUE
REMAIN ON THE COOL SIDE. THE GFS BRINGS IN ANOTHER SHORTWAVE ACROSS
THE REGION ON MONDAY WHILE THE EC BRINGS IN NORTHERLY FLOW. AT THIS
POINT WILL CONTINUE WITH PARTLY CLOUDY SKIES THROUGH MONDAY...THEN
HIGH PRESSURE WILL BUILD IN ACROSS THE EASTERN PAC AND NUDGE HEIGHTS
UPWARD BRINGING A STEADY WARMING TREND TUE AND WED.

&&

.AVIATION...16/1135Z.
CLEAR SKIES ACROSS THE REGION THIS MORNING...EXCEPT FOR SOME VFR TO
HIGH MVFR CIGS AND ISOLD SHRA/SHSN ACROSS THE ANTELOPE VALLEY
THROUGH MID MORNING. GUSTY N-NE WINDS WILL AFFECT L.A. AND ERN VTU
COUNTIES TODAY...WITH AREAS OF LLWS AND MDT TO STG UDDFS.

KLAX...HIGH CONFIDENCE IN CAVU 12Z TAF. THERE WILL LIKELY BE SOME
WIND SHEAR WITHIN 1000 FEET OF THE SFC THROUGH AT LEAST THE MORNING.

KBUR...HIGH CONFIDENCE IN CAVU 12Z TAF. THERE IS A 20 PERCENT
CHANCE OF 40 KNOT WIND GUSTS BETWEEN 17Z AND 22Z. THERE WILL LIKELY
BE SOME WIND SHEAR WITHIN 500 FEET OF THE SFC THROUGH THIS EVENING.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING (SEE LAXNPWLOX).
WIND ADVISORY (SEE LAXNPWLOX).
SMALL CRAFT ADVISORY (SEE LAXMWWLOX).
HIGH RIP CURRENT RISK (SEE LAXSRFLOX).

&&

PUBLIC...KAPLAN
AVIATION...BRUNO

WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Feb 16, 6:00 AM PST, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PST THU FEB 16 2012

CAZ034>041-044>046-051>054-059-087-088-547-548-171400-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
600 AM PST THU FEB 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY AND TONIGHT

DAMAGING NORTH TO NORTHEAST WINDS WILL CONTINUE THROUGH MID
AFTERNOON ACROSS THE LOS ANGELES AND VENTURA COUNTY MOUNTAINS
INCLUDING THE SANTA MONICA MOUNTAINS. WIND GUSTS TO 70 MPH CAN BE
EXPECTED. THERE WILL ALSO BE GUSTY WINDS ACROSS THE LOS ANGELES
COUNTY VALLEYS AND COASTAL AREAS BETWEEN MALIBU AND THE HOLLYWOOD
HILLS AS WELL AS THE EASTERN PORTION OF THE VENTURA COUNTY VALLEYS.
WIND GUSTS IN THE VALLEY AREAS WILL RANGE BETWEEN 35 TO 55 MPH.
THERE WILL CONTINUE TO BE A HIGH RIP ACROSS THE SURF ZONES FOR LOS
ANGELES AND VENTURA COUNTIES TODAY.

* HIGH WIND WARNING..........SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* HIGH RIP CURRENT RISK......SEE FZUS56 KLOX - SRFLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

KAPLAN

In the hours before

Local storm report, Feb 16, 5:58 AM PST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OXNARD CA
558 AM PST THU FEB 16 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1157 PM     NON-TSTM WND GST 6 SSW CASTAIC LAKE      34.57N 118.74W
02/15/2012  M70.00 MPH       LOS ANGELES        CA   MESONET

            WHITAKER PEAK RAWS AT 4120 FT. 70 MPH GUST

0155 AM     NON-TSTM WND GST 5 N SAN FERNANDO        34.36N 118.42W
02/16/2012  M66.00 MPH       LOS ANGELES        CA   MESONET

            CAMP 9 RAWS SITE AT 4000 FT. GUST 66 MPH

0216 AM     NON-TSTM WND GST 8 NNE MOUNT WILSON      34.33N 118.03W
02/16/2012  M60.00 MPH       LOS ANGELES        CA   MESONET

            CHILAO RAWS SITE AT 5450 FT. 60 MPH RECORDED

&&

KAPLAN

Event by event

2 high wind. Local standard time, as filed.

High Wind, Los Angeles County Mountains Excluding the Santa Monica Range

When
February 16, 7:55 AM PST to 1:55 PM PST
Where
Los Angeles County Mountains Excluding the Santa Monica Range forecast zone
Measured
68 kt (78 mph) measured gust
Reported by
RAWS

Strong north to northeast winds buffeted the mountains of Los Angeles county. The Camp Nine RAWS sensor reported sustained winds between 40 and 46 MPH as well as gusts between 58 and 78 MPH. The Whitaker Peak RAWS sensor reported wind gusts between 62 and 70 MPH.

High Wind, Ventura County Mountains

When
February 16, 7:55 AM PST to 1:55 PM PST
Where
Ventura County Mountains forecast zone
Measured
68 kt (78 mph) measured gust
Reported by
RAWS

Strong north to northeast winds buffeted the mountains of Ventura county. Sustained winds in excess of 40 MPH as well as gusts in excess of 60 MPH were reported.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2012Every state in 2012This day in weather historyWarnings in California, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 365629, 365630.